My doc said to wait at least 30 mins after the morning pill before the morning coffee (and foods). I have 2 other relatives on thyroid meds and this is not necessary for THEM to do... I am wondering why it is necessary for me! Perhaps the drug they're on makes the difference, if so, I want out of this one! Any info on this is appreciated.
On levothyroxine, do you also have to wait for morning coffee?
Added 3 May 2010:
I take my coffee with dairy, so perhaps the dairy is considered "food?" I just find it odd that some others on thryoid meds don't have this issue of waiting for their morning coffee. I am a newbie and told to wait, so I listen and wait--but don't feel comfortable waiting!
1 May 2010
I too am on Levothyroxine aka Synthroid. I have had this drug for a long time, about six years, and I have never had to wait for something to drink. I always waited to eat but have always had something to drink and never had a problem like the other people you know. I would suggest asking your doctor for specific details on why you would not be able to have your coffee. It does work better on an empty stomach to get you levels where they should be but having coffee never made a problem for me. Everyone is different so do discuss it with your doctor and get an explanation, I am not a doctor but I have been on this drug for years and my levels have been fine having my coffee in the morning, I don't know if you were told this or not but you also need to stay away from grapefruit juice it does something to the medicine and then it don't work right. I hope you get this worked out and enjoy that cup of coffee, have one for me.
2 May 2010
you must take your bills before first meal the best you take it at the same time every morning ,then wait at least 30 to 60 minutes .then if you have another meds you take them after four houre at least to voide any interaction between levothyroxine and them.you will find alot of information in this link do search about levothyroxine .and you will find alot.
25 Jul 2010
My doctor says to take levothyroxine at least two hours after consuming any food or drink, and to wait at least one hour before eating or drinking anything (except water) after taking the pill. In addition, wait at least 3 to 4 hours before consuming anything that contains calcium or iron -- not just vitamin supplements, but food as well. Eating food in less than one hour reduces the absorption of the medicine into your body. Consuming calcium or iron blocks or cancels the effects of the medication. My pharmacist says the same thing, but believes waiting 4 hours is better before consuming calcium or iron.
So, if you really want the medication to work for you, you'll wait an hour for your morning coffee or tea, and you'll find a creamer that contains no iron or calcium. (Check your grocer's dairy case and read the labels.)
Note, however, that it's very important to keep calcium levels up if you're a woman, otherwise levothyroxine can cause bone loss. So, if you take levothyroxine in the morning, make it a point to take calcium in the afternoon.
I also hate giving up my morning coffee so my compromise is to set the alarm an hour earlier than I used to, take the pill, and go back go bed for an hour. I've had no more trouble getting back to sleep than I have after hitting the snooze alarm. Just to be safe, I use calcium- and iron-free non-dairy creamer in the morning, and switch to healthier milk or cream later in the day.
Hope this is helpful to you.
24 Jan 2011
My doctor has told me to take mine 30 minutes to an hour before I have anything to eat or to have anything with dairy. Dairy coats the stomach and the Levothyroxine don't absorb the way it should. I keep my med on my bedside table and take it when my husband gets up for work and then I to back to sleep and when I get up. I have my coffee with creamer. I wait until up in the day to have milk or cheese. Hope this helps.
7 Dec 2011
I was just prescribed Levothyroxine for hypothyrodism, too. My endocrinologist told me to take it when I get up at 5:00 a.m. to go to the bathroom and return to bed. She strongly advised me not to drink anything (especially my morning coffee) after taking this medicine. You are being given correct advice. Maybe you can get up in the middle of the night, take it, and have your coffee when you awaken!?
10 Feb 2012
I've been on levothyroxine for almost 3 1/2 years. My dose is still quite high (137mcg). I was told not to have anything to eat for at least 30-60 minutes after I take my pill in the morning and no coffee for an hour before or an hour after my pill. Also, absolutely nothing with any calcium or iron for a minimum of 4 hours before or after. I usually have a cup of coffee in the morning, wait for just over an hour after that, take my pill, then wait another hour and have more coffee. Kind of a pain in the neck, but once I got the routine down, it's a piece of cake. Good luck!
- Levothyroxine Information for Consumers
- Levothyroxine Information for Healthcare Professionals (includes dosage details)< / span>
- Side Effects of Levothyroxine (detailed)< / span>
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... Been taking Levothyroxine since 21st May. Told her I have been feeling emotional, weeping all the time, headache, overactive. Not sleeping well. ...
2 answers • 5 Jul 2010
I am stuck in a bad middle place. I was taking my pill in morning and had to wait to drink coffee and worst of all, calcium supplements, hours after ...
0 answers • 16 Jul 2011
My doctor diagnose me with Hashimoto Thyroiditis this week. Today is only my second day of taking Levothyroxine 75 MCG. My tsh is at 20.3. My thyroid ...
2 answers • 20 Aug 2011
I am 38 years start taking the levothyroxine.. I felt headache because I stop drinking coffee because I need to stop this kind of habit. Do you think ...
3 answers • 27 Apr 2013